Dictionary » D » Diarrhoea antibiotic-induced

Diarrhoea antibiotic-induced

Diarrhoea, antibiotic-induced

a bacterium called clostridium difficile (c.difficile), one of the most common causes of infection of the large bowel (colon). Patients taking antibiotics are at particular risk of becoming infected with c. Difficile. Antibiotics disrupt the normal bacteria of the bowel, allowing c. Difficile bacteria (and other bacteria) to become established and overgrow the colon. Many persons infected with c. Difficile bacteria have no symptoms but can become carriers of the bacteria and infect others. In other people, a toxin produced by c. Difficile causes diarrhoea, abdominal pain, severe inflammation of the colon (colitis), fever, an elevated white blood count, vomiting and dehydration. In severely affected patients, the inner lining of the colon becomes severely inflamed (a condition called pseudomembranous colitis). Rarely, the walls of the colon wear away and holes develop (colon perforation), which can lead to a life-threatening infection of the abdomen.


Please contribute to this project, if you have more information about this term feel free to edit this page



This page was last modified 21:16, 3 October 2005. This page has been accessed 884 times. 
What links here | Related changes | Permanent link